Bath Salts Overdose: What Is The Lethal Dose Of Bath Salt Drug?

Male abuser is injecting Bath Salts

Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.

Many have wondered if one can overdose on salt. The increased number of synthetic cathinones abusers have skyrocketed in the past few years, and the number of cases of bath salts overdose is high. Synthetic cathinones, alongside numerous health risks, can turn its user into a bath salts zombie. Learn what are the causes and bath salts overdose symptoms, and how one can help a person with bath salts overdose achieve?

Help Line Woman

Hope Without Commitment

Find the best treatment options.
Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

Table of Contents

Causes Of Bath Salts Overdose

When a person overdoses on bath salt, there is a possibility of becoming a bath salts zombie. This condition presents with violent behavior, delirium, and critical self-harm. Salt overdose can be life-threatening and end up with the death of the user according to the Q J Med Journal.
Poison Control Center of Michigan reports that 50% of the people that used synthetic cathinones experienced various side effects and a high amount of bath salt overdoses was noticed among them. So, why there is such a high amount of overdoses? What are the conditions when OD is more likely to happen? Let’s discover.

Drug Interactions

The presence of bath salt and alcohol in the system of an individual makes the likelihood of bath salt overdose more likely. Alcohol is a frequent culprit in cases of overdose. Some people overdose accidentally because they had alcohol or another drug in their system before taking this drug.

young girls overdosed on bath salts laying on a sofa
The interference of certain drugs with neurotransmitters as well as their ability to cross the blood-brain barrier can severely affect the body even without taking a lethal dose of the salt.

Misuse of Bath Salts in Parties

A study discovered that synthetic cathinones were found to wreak more havoc on people who are in stuffy places with many people. When people get high on bath salts on parties and rave concerts, a salt overdose is more likely to happen.

Health Conditions

Chronic pain is one of the most under-recognized causes of OD. Desperacy pushes people to use illicit drugs when undergoing pain continually.

Regrettably, such individuals may end up with overdose, as it happens more frequently with individuals who are struggling with depression. This condition can make people OD on synthetic cathinones due to its low price and availability.

Signs And Symptoms Of Bath Salts Overdose

Bath salts overdose symptoms can lead to severe health damage if not noticed and treated in time. This is why one has to be observant when some of these symptoms are being manifested in people. Some of the symptoms of bath salts overdose outlined by a medical review include:

Insomnia

Patients who overdosed on synthetic cathinones are restless during the day and struggle with sleeplessness. The challenge of insomnia doesn’t end with the problem of finding sleep, as it extends to the difficulty of staying awake. One of the first signs of bath salt overdose is insomnia.

Spasms

Synthetic cathinones overdose can amount to the presentation of uncontrollable spasms. When people convulse, they may injure themselves accidentally, which is why the trigger for the seizure needs to be identified. If synthetic cathinones are identified as that trigger, then specific management needs to be done.

woman experiencing bath salts seizures outdoor

Panic Attacks

Anxiety disorders may precipitate the need to turn to calming drugs, and this drug may just have been available. People have an overwhelming worry that’s uncontrollable while using illicit drugs such as synthetic cathinones. This occurs especially when such people have lethal doses of synthetic cathinones in their system.

Heart Attack And Tachycardia

Initially, when the dose of bath salts or flakka has been exceeded, the likelihood of one feeling one’s heartbeat is common, but when the heartbeat gets rapid, a heart attack may be imminent, and the heart of a person that has just OD may stop working totally.

Stroke

The brain requires a constant blood supply, unlike other organs in the body. If there’s blood cessation to the brain for as little as 5 seconds, one loses consciousness. However, the likelihood of such an occurrence increases with the presence of a lethal dosage of synthetic cathinones.

Man hands on his head felling stroke

Suicide Thoughts And Death

People with suicidal ideas may be going through grief, depression, and they may become stronger because of addiction. After ingesting a high or lethal dose of salt, one may die, and as much as some people may choose to commit suicide like this or it may have been done accidentally. There could be issues of patients with bath salts overdose symptoms getting worse and eventually dying due to the ingestion of lethal doses of synthetic cathinones.

In rats, doses above 10mg/kg showed severe depletion of brain serotonin. Also, just a mere 0.2mg/kg showcased erratic drug abuse. However, further studies on the lethal dose for humans is still unknown.

Other symptoms of salt overdose may include the following:

  • Chest pain
  • Hypertension
  • Hyperthermia
  • Hyponatremia
  • Inflammation within the muscular fascia compartments
  • Nausea
  • Rhabdomyolysis
  • Vomiting

Treatment For A Bath Salts Overdose

When bath salts are made, they are sold with descriptions stating they are not developed for human consumption. This makes it easy to sell under the law. The individuals are given the promise of bliss and euphoria without strict warnings. Bath salt drug tests may not even reveal the presence of the drug in the body, which causes a significant problem for diagnostics.
Therefore, it is essential to administer the treatment for bath salts overdose promptly once is diagnosed.

girl calling emergency service for person with bath salts overdose
To give first-aid to a person that overdosed on synthetic cathinones, one may need to do the following to prevent death from the drug:

  • The quantity of the substance taken,
  • Any other substances that were taken with this drug,
  • The mental health of the individual,
  • The age, weight, and height of the OD patient,

Then call for emergency services and monitor their condition before the arrival of caregivers, and give emergency responders all the necessary information mentioned above.

Treating Bath Salts Overdose In A Medical Facility

The first-line treatment is usually benzodiazepines. Lorazepam is an example of this class of drugs, and they are used to control agitation, restlessness, and aggressiveness of the patient.


If there is a case of such bath salts side effects as hyperthermia, the patient has to be cooled pharmacologically and physically to ensure a rapid fall in temperature.
Other drugs administered to calm patients with overdose are as follows:

  • Etomidate
  • Midazolam
  • Succinylcholine

When the effects of synthetic cathinones are stopped, the user is likely to experience bath salts drug withdrawal symptoms. They may be severe, and it may be challenging to manage them at home. This is why it is the best for the addicts to enroll in a rehabilitation program, for lasting recovery and therapeutic support. Detox and recovery are more successful with the help of healthcare professionals at the rehabs and detox centers.

View Sources
  1. Gregory C. Hadlock, Katy M. Webb, Lisa M. McFadden, Pei Wen Chu, Jonathan D. Ellis, Scott C. Allen, David M. Andrenyak, Paula L. Vieira-Brock, Christopher L. German, Kevin M. Conrad, Amanda J. Hoonakker, James W. Gibb, Diana G. Wilkins, Glen R. Hanson, and Annette E. Fleckenstein, 4-Methylmethcathinone (Mephedrone): Neuropharmacological Effects of a Designer Stimulant of Abuse, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3200001/
  2. S Creagh, D Warden, MA Latif, A Paydar, The New Classes of Synthetic Illicit Drugs Can Significantly Harm the Brain: A Neuro Imaging Perspective with Full Review of MRI Findings, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6048967/
  3. Centers for Disease Control and Prevention (CDC), Emergency department visits after use of a drug sold as “bath salts”–Michigan, November 13, 2010-March 31, 2011, https://www.ncbi.nlm.nih.gov/pubmed/21597456
  4. P.I. DARGAN, S. ALBERT, D.M. WOOD, Mephedrone use and associated adverse effects in school and college/university students before the UK legislation change, http://citeseerx.ist.psu.edu/viewdoc/download?doi=10.1.1.963.3979&rep=rep1&type=pdf
Isaak Stotts

About Author

Isaak Stotts, LP

Isaak Stotts is an in-house medical writer in AddictionResource. Isaak learned addiction psychology at Aspen University and got a Master's Degree in Arts in Psychology and Addiction Counseling. After graduation, he became a substance abuse counselor, providing individual, group, and family counseling for those who strive to achieve and maintain sobriety and recovery goals.

Comments

Leave a comment